Medical questions & health advice by board certified doctors
"What?s the best way to get rid of athlete?s foot?"
I think I caught athlete?s foot from my locker room at school. My foot itches really bad and is red and irritated. How can I make this go away?
Athlete's Foot, also known as tinea pedis, is caused by a fungal infection of the superficial skin. It most often manifests as itching, redness, and flaking skin in between the toes and/or on the bottom of the feet. Fortunately, medical treatment is very effective at eradicating the infection. The mainstay of treatment of simple tinea pedis is topical therapy with anti-fungal medication, such as clotrimazole, econazole, ketoconazole or terbinafine. Usually 1-6 weeks of treatment will be enough to eradicate the infection, and most of these drugs can be purchased over-the-counter. For more severe infections, oral anti-fungal medication may be required for cure. Equally important in the treatment of tinea pedis is the prevention of recurrent infection through proper hygiene. It is very important to keep the feet dry and to wear protective footwear when walking through public areas such as locker rooms and common showers. Please discuss this issue with your primary care provider for further guidance.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.